Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Can Hashimoto's cause slurred speech when I take xanax?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
When I take a low dose of xanax 1mg (anything lower has no effect) my mom comments that my speech is slurred. I get so tired of this. I have Hashimoto's and I was wondering if the xanax (for severe, debilitating, anxiety) could cause me to slur a little bit. I function fine, walk fine, keep up with 2 kids and work fine, no other side effects. Could my hashimoto's be causing the slur when I take xanax? It doesn't do it any other time. Does my under active thyroid cause the xanax to process slowly, therefore causing a slight slur? I'm sick of being ragged on for the only thing that gives me relief. I'm 33 years old. I've been to every kind of Dr in using an Endo. Can you explain this? Please?
Posted Thu, 16 Jan 2014 in Medicines and Side Effects
Answered by Dr. Jorge Brenes-Salazar 2 hours later
Brief Answer: Slurring likely Xanax Detailed Answer: Dear patient, Thanks for the query. It is likely that the slurring is due to a side effect of the Xanax; as a matter of fact, the mechanisms of action of Xanax and the receptors it inhibits are the same as alcohol, and as we know, we can get slurred speech from alcohol. It may be or not dose dependant. Unlikely that the thyroiditis is interfering with metabolism. For chronic management of anxiety disorders, most specialists would recommend a chronic maintenance medication, similar to antidepressants, such as venlafaxine, bupropion, to help decrease the need for the Xanax. Perhaps this option of management could be explored. Hope this helps, wish you the best, Dr Brenes-Salazar MD Mayo Clinic MN
Above answer was peer-reviewed by
Follow-up: Can Hashimoto's cause slurred speech when I take xanax? 13 minutes later
I've been on EVERYTHING. Effexor, prozac, wellbutrin, celexa, cymbalta, Abilify, Symbol (sp), and even ADHD meds to try to "boost" the effects. I've been on so many antidepressants that I cant even count. Oh yeah, don't forget Busbar and Lexapro. Nothing helps. I have an uneasy, "something is wrong, throw up, feeling. I've had it my whole life. I'm non-functioning without Xanax. I can't make phone calls, answer the door, or even do the bigger things like go to college. I've been thought behavior therapy, which was fruitless. What else could be giving me a slur when I take it? There has to be a different explanation for this. I used to take 2mg 3x daily before thyroid Disease and it never did this. Any other ideas or tips?
Answered by Dr. Jorge Brenes-Salazar 21 minutes later
Brief Answer: Medication interaction? Detailed Answer: Yes, it seems that you have tried almost all under the sun... There would be the possibility of interaction with a supplement or other medication you may be taking; Hashimoto's in the hypothyroid phase could be associated by itself with some slow speech (called bradylalia) but usually then levels of thyroid hormones are down...
Above answer was peer-reviewed by
Follow-up: Can Hashimoto's cause slurred speech when I take xanax? 40 hours later
My THC is 19. Is that bad? My Dr seemed upset about it, my Endo didn't seem to think it was bad. However, with a THC that high or low or whatever you would call it? Would that slow/barely slur speech, especially given the fact that my thyroid is and feels so out of whack. I'm losing hair like it's going out of style. I'm exhausted. I'm in a horrible mood. Also, in your expertise, and if you don't know the answer, can you look it up? How much Armour Thyroid should I be taking for a TSH level of 19. I'm currently taking 1.5 grain (90mcg), in your experience, is that enough? I still feel like the walking dead. And my depression and and anxiety is out of control. Please help me.
Answered by Dr. Jorge Brenes-Salazar 2 hours later
Brief Answer: TSH elevated Detailed Answer: Dear XXXXXXX Thanks for the follow up. Now things make more sense. Any TSH over 10 with symptoms is compatible with a hypothyroid state, so clearly, this can be contributing to your slurred speech. Now, the dose of 90 ug of thyroid hormone seems reasonable, you should work with your endocrinologist to get the TSH within normal limits, that is between 0.5 and 5. It can take a few months, you dont want to over do it. Adjustments and recheck in the TSH should not be done earlier than every 4 to 6 weeks. Hope that's useful.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor